Research Article

Circulating immune complexes after repeated halothane anaesthesia.

Br Med J 1977; 2 doi: http://dx.doi.org/10.1136/bmj.2.6080.159 (Published 16 July 1977) Cite this as: Br Med J 1977;2:159
  1. B D Williams,
  2. N White,
  3. P L Amlot,
  4. J Slaney,
  5. P A Toseland

    Abstract

    A patient developed hepatitis after receiving three halothane anaesthetics in 22 days. Twenty-four hours after the onset of jaundice she developed an acute serum sickness syndrome with polyarthralgia, proteinuria, and transient impairment of renal function. Serum concentrations of complement components C1q, C4, and C3 were substantially reduced, and immune complexes capable of activating the complement system via the classical pathway were present in the serum and synovial fluid. A metabolite of halothane was associated with these complexes. Fourteen months after exposure to halothane her lymphocytes were stimulated in vitro by this metabolite. The conditions under which stimulation occurred were unusual--namely, a 7S fraction of the serum, presumably IgG, was necessary. Our results provide strong evidence that halothane may be immunogenic and that its immunogenicity is dependent on the non-covalent binding of one of its metabolites to plasma proteins.